NSAID (non-steroidal anti-inflammatory drugs) and ulcers

What is NSAID?

Non-steroidal anti-inflammatory drugs or NSAIDs are found over the counter or by prescription. They include aspirin, ibuprofen, naproxen and celecoxcib. NSAIDs are some of the most familiar and effective pain relievers available. However, they are not entirely without risks. People who have to take NSAIDs long-term or nearly every day for years can develop NSAID-induced peptic ulcers.

Peptic ulcers are sores in the duodenum or stomach lining. Peptic ulcers caused by NSAIDs are most common in women over 70, smokers, long-term drinkers, take more than two kinds of NSAIDs nearly every day, patients who need to take steroid medications as well as NSAIDs regularly and people who have suffered from peptic ulcers caused by problems other than NSAIDs.

What are the Symptoms of NSAID?

Patients can develop peptic ulcers without having any symptoms for years until the peptic ulcer is in an advanced state.

The most common symptoms of peptic ulcers are heartburn that comes and goes, abdominal pain and vomiting acid up the throat but often is involuntarily swallowed rather than spat out.

Other common symptoms include belching more than usual, abdominal bloating, sudden strong hunger pangs 1 to 3 hours after a meal, vomiting, loss of appetite and weight loss. Many patients have trouble sleeping because of the pain.

EMERGENCY SYMPTOMS: Contact a doctor immediately if the patient cannot breathe right, continually suffers sharp stomach pains, vomits blood, vomits what looks like coffee grounds but what is actually dried blood or passes tar-like stools.

NSAID (non-steroidal anti-inflammatory drugs) and Ulcers Causes

Long-term use of NSAIDs has been shown to increase the risk of ulcers. The exact reason for this issue isn’t known, but there are strong theories regarding the issue. The first thought is that NSAIDs directly irritate the stomach lining, making it easier for ulcers to form. NSAIDs can also impair the barrier effect of the mucus lining of the stomach, allowing stomach acid to cause damage. NSAIDs can also damage the flow of blood to the lining of the stomach which impairs the body’s ability to repair minor damage. NSAIDs also affect prostaglandins, which are the chemicals that help promote inflammation. Certain prostaglandins are needed to help protect and maintain the health of the stomach lining.

How is NSAID Treated?

Treatment often begins with diagnostic tests to rule out other causes of symptoms. Tests may include blood tests, rectal exam, stool tests, X-rays, CT scans or endoscopy of the esophagus and stomach.

If NSAID-induced ulcers are diagnosed, patients are often prescribed a family of medications called protein pump inhibitors (PPIs) such as omeprazole (brand name Prilosec.) Many patients may also have a bacterial infection in the stomach or duodenum and so need an antibacterial.

Switching from NSAIDs to other painkillers is also recommended. Lifestyle changes such as giving up smoking will be strongly recommended.

Surgery is necessary only for the worst cases of bleeding ulcers.

NSAID (non-steroidal anti-inflammatory drugs) and Ulcer Prevention

Preventing NSAID ulcers is easiest done by not taking high levels of NSAIDs for an extended period. Sometimes it isn’t possible to keep the dose low or to not take them. In those cases, taking the lowest possible dose combined with a proton pump inhibitor like Prilosec is helpful. There are new NSAIDs on the market that don’t block the COX-1 enzyme, making them easier on the stomach lining. NSAIDs in this category do have their downsides in how they affect the cardiovascular system. Recovering from a NSAID ulcer is a two step process. The first step is to get off the NSAIDs and the second phase is to start using a proton pump inhibitor. If you develop Helicobacter Pylori, the infection has to be treated before the ulcer is healed – curing this disease can take two to six weeks. To help prevent the ulcer from coming back, switching to a safer NSAID for the stomach lining is recommended.